Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Columbia, SC

March 15, 20084 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 15, 2008, 5:16 PM EDT for 4 counties in South Carolina. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2008, 5:16 PM EDT (21:16 UTC)
Expired
Mar 15, 2008, 6:00 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 5:16 PM EDTHAIL 11 Ne Columbia, SCSPOTTER REPORTS NICKEL AND QUARTER SIZE HAIL AT TWO NOTCH AND BOOKMAN RD.
Mar 15, 5:28 PM EDTHAIL 0.882 N Lugoff, SCCOOP OBSERVER REPORTS NICKEL AND QUARTER SIZE HAIL IN LUGOFF.
Mar 15, 5:30 PM EDTTSTM WND DMGLugoff, SCSPOTTER REPORTS TREES DOWN NEAR TOWN.
Mar 15, 5:33 PM EDTTORNADOLugoff, SCSHERIFFS OFFICE REPORTED MUTIPLE DAMAGE REPORTS OF TREES DOWN AND HOMES DAMAGED.
Mar 15, 5:44 PM EDTHAIL 0.751 S Bishopville, SCSPOTTER REPORTS PENNY SIZE HAIL AND ROTATING CLOUDS.
Mar 15, 5:46 PM EDTFUNNEL CLOUD1 S Bishopville, SCSPOTTER REPORTS FUNNEL CLOUD NEAR VICINITY OF I-20 NEAR BISHOPVILLE.
Mar 15, 5:58 PM EDTHAIL 0.754 Se Bishopville, SCSPOTTER REPORTS HIGH WINDS AND PENNSY SIZE HAIL NEAR THE TOWN OF WISACKY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 11:02 AM EDTTornado WatchSPC8 hr
Mar 15, 4:36 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 152117
SVRCAE
SCC055-061-079-085-152200-
/O.NEW.KCAE.SV.W.0009.080315T2116Z-080315T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT SAT MAR 15 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF LUGOFF...OR ABOUT 12 MILES NORTHEAST OF DENTSVILLE...AND
  MOVING EAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMDEN AND BISHOPVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT SUNDAY MORNING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3401 8090 3429 8081 3449 8035 3440 8030
      3433 8023 3433 8021 3420 8010 3417 8013
      3413 8012 3407 8000 3399 7993
TIME...MOT...LOC 2116Z 260DEG 46KT 3423 8072

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:57 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 15, 1:57 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT SAT MAR 15 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE WARM FRONT HAS BEEN OFF TO THE NORTH OF THE CWA THROUGH
THE DAY. LOW PRESSURE WILL MOVE EASTWARD ALONG THIS FRONT OUT OF
NORTHERN ALABAMA THIS EVENING. FRONTAL BOUNDARY WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODERATE RISK HAS BEEN
PLACED OVER THE CWA. BEST STORMS MAY REMAIN JUST OFF TO THE NORTH
ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON. HOWEVER...CAN NOT
RULE OUT SCATTERED STORMS DEVELOPING SOUTH OF THE BOUNDARY.
HIGHEST POPS ACROSS THE WEST TONIGHT. WITH THE VERY STRONG
SHEAR...SEVERE THUNDERSTORMS AND SUPER CELLS WILL REMAIN POSSIBLE
AND MAYBE EVEN ISOLATED TORNADOES.

SURFACE WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND
OVERNIGHT. HAVE ELECTED TO MOVE THE STARTING TIME OF THE LWA UP TO
3 PM THIS AFTERNOON...AND WILL RUN IT THROUGH SUNDAY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY.
DRY AND COOLER WEATHER. HIGHS IN THE 60S AND LOWS UPPER 30S TO
LOWER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH MOVES EAST AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A STRONG STORM SYSTEM CENTERED OVER WESTERN TENNESSEE WILL
RAPIDLY ADVANCE ACROSS THE TENNESSEE VALLEY TO EASTERN NORTH
CAROLINA BY EARLY SUNDAY MORNING. THE SYSTEM WILL BRING A LARGE AREA
OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON WITH SEVERE
THUNDERTORMS POSSIBLE. IFR CONDITIONS AND VERY STRONG WINDS CAN BE
EXPECTED IN THE THUNDERSTORMS. THE ACTIVITY WILL END ACROSS THE
ENTIRE AREA BY 06Z WITH VFR CONDITIONS RETURNING ACROSS THE ENTIRE
REGION WITH THE EXCEPTION OF AGS WHERE THERE REMAINS A CHANCE OF OF
SOME MVFR FOG.

MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31
Hazardous weather outlook, Mar 15, 5:01 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT SAT MAR 15 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
501 PM EDT SAT MAR 15 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...TORNADO WATCH 120 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING
WIND GUSTS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Mar 15, 4:30 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             2 N SILVERSTREET        34.25N 81.71W
03/15/2008  M1.75 INCH       NEWBERRY           SC   CO-OP OBSERVER

0414 PM     HAIL             NEWBERRY                34.28N 81.61W
03/15/2008  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY POLICE REPORT QUARTER SIZE HAIL AT STATE ROAD 56
            AND BUSH RIVER ROAD.

0418 PM     HAIL             CHAPPELLS               34.18N 81.87W
03/15/2008  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            CHAPPELLS SHERIFFS OFFICE REPORTS NICKEL TO QUARTER SIZE
            HAIL IN DOWNTOWN.

&&

MOORE
Local storm report, Mar 15, 4:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             NEWBERRY                34.28N 81.61W
03/15/2008  E1.00 INCH       NEWBERRY           SC   PUBLIC

            ONE-INCH HAIL REPORTED IN TOWN.

&&

MOORE
Local storm report, Mar 15, 4:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FUNNEL CLOUD     2 N PROSPERITY          34.24N 81.53W
03/15/2008                   NEWBERRY           SC   PUBLIC

            FUNNEL CLOUD REPORTED ON HWY 76 AT MT BURKE AND GARMEN
            ROAD.

&&

MOORE
Local storm report, Mar 15, 4:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     6 NW KERSHAW            34.61N 80.66W
03/15/2008                   LANCASTER          SC   PUBLIC

            PUBLIC REPORTED 60 MPH WIND, SIGN BLOWN DOWN AT RIVER
            DECK STORE.

&&

MOORE
Local storm report, Mar 15, 5:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FUNNEL CLOUD     IRMO                    34.09N 81.19W
03/15/2008                   RICHLAND           SC   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT 1-26 AND LAKE MURRAY BLVD.

0440 PM     TORNADO          PROSPERITY              34.21N 81.53W
03/15/2008                   NEWBERRY           SC   AMATEUR RADIO

            POSSIBLE TORNADO REPORTED IN PROSPERITY. ROOF BLOWN OFF
            OF HOUSE AND TREES DOWN.

&&

HC/MJP
Local storm report, Mar 15, 5:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             MCCORMICK               33.91N 82.29W
03/15/2008  E1.75 INCH       MCCORMICK          SC   EMERGENCY MNGR

            MCCORMICK COUNTY DISPATCH REPORTS GOLF BALL SIZE HAIL IN
            THE TOWN OF MCCORMICK AND THE TOWN OF MT CARMEL.

0502 PM     HAIL             6 WSW BLYTHEWOOD        34.18N 81.07W
03/15/2008  E1.75 INCH       RICHLAND           SC   CO-OP OBSERVER

            OBSERVER REPORTS GOLF BALL SIZE HAIL COVERING YARD.

&&

MOORE

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:34 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more22 hr
Mar 15, 9:25 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry23 min
Mar 15, 3:51 PM EDTSevere Thunderstorm WarningCAEFairfield24 min
Mar 15, 3:58 PM EDTTornado WarningCAEFairfield17 min
Mar 15, 4:04 PM EDTTornado WarningCAENewberry41 min
Mar 15, 4:06 PM EDTTornado WarningCAELancaster24 min
Mar 15, 4:16 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland44 min
Mar 15, 4:17 PM EDTTornado WarningCAEMcCormick43 min
Mar 15, 4:25 PM EDTTornado WarningCAEKershaw, Lancaster35 min
Mar 15, 4:40 PM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland50 min
Mar 15, 4:41 PM EDTTornado WarningCAEChesterfield34 min
Mar 15, 4:50 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda40 min
Mar 15, 5:21 PM EDTTornado WarningCAEAiken, Edgefield, Lexington, Saluda39 min
Mar 15, 5:23 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
Mar 15, 5:30 PM EDTTornado WarningCAERichland30 min
Mar 15, 5:36 PM EDTTornado WarningCAEEdgefield, McCormick39 min
Mar 15, 5:46 PM EDTTornado WarningCAELee44 min
Mar 15, 5:50 PM EDTTornado WarningCAECalhoun, Lexington, Orangeburg, Richland40 min
Mar 15, 5:56 PM EDTTornado WarningCAENewberry, Saluda34 min
Mar 15, 6:03 PM EDTTornado WarningCAEAiken, Edgefield, McCormick42 min
Mar 15, 6:18 PM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter42 min
Mar 15, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland34 min
Mar 15, 6:32 PM EDTTornado WarningCAEAiken, Bamberg, Barnwell, Orangeburg43 min
Mar 15, 6:34 PM EDTTornado WarningCAEAiken, Barnwell41 min
Mar 15, 7:01 PM EDTTornado WarningCAEClarendon14 min
Mar 15, 7:14 PM EDTTornado WarningCAEBamberg, Orangeburg46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.